Heavy Rain, Giles
- When
- July 28, 12:00 AM CST to 11:00 PM CST
- Where
- Giles County, Pulaski
- Reported by
- COOP Observer
- Coordinates
- 35.200, -87.020
The Pulaski COOP Observer measured a total rainfall of 4.24 inches for July 28.
Scattered showers and thunderstorms developed throughout the day on July 28. During the morning hours, thunderstorms repeatedly developed and moved across areas of Perry, Lewis, and Lawrence Counties, resulting in significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms developed throughout the day on July 28. During the morning hours, thunderstorms repeatedly developed and moved across areas of Perry, Lewis, and Lawrence Counties, resulting in significant flash flooding. Additional thunderstorms in the afternoon caused flash flooding in Cannon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 10:33 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1133 PM CDT Thu Jul 27 2017 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... Frontal boundary sinking south expected to be in the MS river valley vicinity toward 12z. Development already occurring ahead expected to continue increasing overnight and into early Friday. Severe potential looks low...and if something does go severe it looks like the best chance will be tomorrow. Overall trends in ongoing forecast seemingly good but some minor adjustment of pops needs to be made. Temps okay for now. && .AVIATION... 06Z TAF DISCUSSION. Scattered shower activity will continue as a frontal boundary sags towards the area. Left thunder out of all terminals until after 16z given lack of lightning currently and HRRR trends. Cigs will deteriorate to MVFR in the morning at all terminals. Rain chances will end from the NW during the afternoon as winds turn to the north with fropa. Wind speeds should be in the 5-10 kt range. Some MVFR cigs may linger behind the front. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......07 AVIATION........Reagan
Hazardous Weather Outlook National Weather Service Nashville TN 1002 PM CDT Thu Jul 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-290315- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1002 PM CDT Thu Jul 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight A cold front will sweep through Middle Tennessee on Friday, bringing an increased chance of thunderstorms to the mid state. A few strong thunderstorms will be possible starting tonight. The primary threats are strong gusty straight-line winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms will also be possible on Friday as a summertime cold front sweeps across the mid state. The primary threat will be strong gusty straight-line winds and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
8 heavy rain, 3 flash flood, 1 flood, 1 funnel cloud. Local standard time, as filed.
The Pulaski COOP Observer measured a total rainfall of 4.24 inches for July 28.
The Dunn COOP Observer measured a total rainfall of 6.81 inches for July 28.
The Meriwether Lewis COOP Observer measured a total rainfall of 6.42 inches for July 28.
CoCoRaHS station Hohenwald 0.3 E measured a total rainfall of 8.12 inches for July 28.
CoCoRaHS station Hohenwald 4.0 WNW measured a total rainfall of 7.65 inches for July 28.
CoCoRaHS station Waynesboro 7.3 N measured a total rainfall of 5.08 inches for July 28.
CoCoRaHS station Lawrenceburg 8.8 SE measured a total rainfall of 5.62 inches for July 28.
The Hohenwald COOP observer measured a total rainfall of 7.08 inches for July 28.
Perry County Emergency Management and WOPC radio reported major flash flooding across central portions of Perry County. Numerous roads in and around Linden were flooded and closed including Highway 412 and Buckfork Road. Other roads were flooded and closed across the county including Lower Brush Creek Road, several roads in Pineview, and Short Creek Road which was washed out. One home was flooded in Pineview and another home was flooded in Short Creek, and the Veterans Park in Linden was also flooded.
One lane of Highway 43 near Summertown was flooded and impassable. Walker Road south of Summertown was also flooded, and several ditches across northern Lawrence County were at bankful.
One foot of water covered Old Military Road at Highway 43 and water also covered Geri Street in Lawrenceburg, both low lying areas that commonly flood in heavy rain per Lawrence County Emergency Management.
Lawrence County Emergency Management along with numerous Facebook and Twitter photos and videos reported a well-defined funnel cloud lasted for several minutes northwest of Ethridge. The location of the funnel cloud from radar, photos and video was determined to be just northwest of Brooks Hughes Road and McDowell Road intersection. The funnel cloud formed from a rotating thunderstorm with supercell characteristics including a wall cloud and rear flank downdraft, but never apparently touched down and there was no known damage.
Flash flooding affected much of southern Cannon County. Flood waters covered John Bragg Highway at Bradyville Road and Jim Cummings Highway at Iconion Road with the roadways closed. A car was stranded in flood waters in the 2700 block of Hollis Creek Road with one water rescue conducted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713357, 713358, 713360, 713361, 713362, 713364, 713365, 713366, 713341, 713338, 713352, 713345, 713356.